Arkansas, 2011

Hail and Damaging Winds in Arkansas, August 8, 2011

August 8, 2011 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed along a weak surface boundary over northwestern Arkansas during the early afternoon of August 8th. The stronger storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a weak surface boundary over northwestern Arkansas during the early afternoon of August 8th. The stronger storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 8, 11:39 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 11:39 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1239 PM CDT MON AUG 8 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
OUTFLOW BOUNDARY CURRENTLY LOCATED NEAR CLEVELAND...TALALA...
VINITA...SPRINGDALE LINE. BEHIND THE BOUNDARY...GUSTY NE WINDS AT
BVO SHOULD BEGIN TO DECREASE SHORTLY AND BECOME MORE EASTERLY WITH
TIME. THUNDERSTORMS WILL LIKELY DEVELOP NEAR VICINITY OF BOUNDARY
BY MID TO LATE AFTERNOON ACROSS NE OK...PUSHING SE TOWARD NORTHWEST
ARKANSAS TAF SITES. MVFR WILL BE LIKELY IN THE STRONGER CELLS WITH
THE POTENTIAL FOR BRIEF STRONG WIND GUSTS.

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT MON AUG 8 2011/

..UPDATE...

DISCUSSION...
INITIAL OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS PUSHED INTO
NORTHEAST OKLAHOMA/NORTHWEST ARKANSAS...WITH SECONDARY BOUNDARY
NEAR THE OKLAHOMA/KANSAS BORDER. THESE BOUNDARIES SHOULD STALL
SHORTLY AS SOUTHWEST WINDS CONTINUE TO INCREASE AND AS DEEP MIXING
DEVELOPS. THIS SHOULD ALLOW HIGHS TEMPERATURES TO CLIMB INTO THE
105-110 DEGREE RANGE OVER MUCH OF EASTERN OKLAHOMA/WEST CENTRAL
ARKANSAS. DANGEROUS FIRE WEATHER CONDITIONS WILL PERSIST THIS
AFTERNOON WITH GUSTY SOUTHWEST WINDS AND RH VALUES FALLING TO
AROUND 20 PERCENT. STRONG TO SEVERE THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP NEAR STALLED BOUNDARY BY LATE AFTERNOON OVER
FAR NORTHEAST OKLAHOMA...PUSHING SOUTHEAST DURING THE EVENING
HOURS. THESE STORMS WILL HAVE TO POTENTIAL FOR DAMAGING DOWNBURST
WINDS...WHICH WOULD ALSO FURTHER EXACERBATE THE FIRE DANGER THREAT
WITH ERRATIC/SHIFTING WINDS.  DID INCREASE POPS SOMEWHAT OVER FAR
NORTHEAST OKLAHOMA FOR LATE THIS AFTERNOON/EVENING...OTHERWISE
FORECAST ON TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM MONDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     RED FLAG WARNING UNTIL 10 PM MONDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-OKZ067.

     EXCESSIVE HEAT WATCH FROM 7 PM MONDAY TO 9 PM TUESDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     EXCESSIVE HEAT WATCH FROM 7 PM MONDAY TO 9 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Aug 8, 10:59 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1159 AM CDT MON AUG 8 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1159 AM CDT MON AUG 8 2011

...HEAT AND ELEVATED WILDFIRE DANGER TODAY...
...SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID TO LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SOUTHWEST WINDS WILL CONTINUE TO SLOWLY INCREASE THROUGH EARLY
AFTERNOON SOUTH OF BOUNDARY WHICH IS EXPECTED TO STALL OVER FAR
NORTHEAST OKLAHOMA. SOUTH OF THE BOUNDARY...HOT AND BREEZY
CONDITIONS WILL COMBINE WITH RELATIVE HUMIDITY VALUES BETWEEN 20 AND
25 PERCENT TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE
AFOREMENTIONED BOUNDARY BY MID TO LATE AFTERNOON. THESE STORMS
WILL PUSH SOUTHEAST THROUGH THE REMAINDER OF NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS DURING THE EARLY EVENING HOURS. DAMAGING
DOWNBURST WINDS WILL BE THE PRIMARY THREAT WITH THE STRONGER STORMS.
THE GUSTY AND ERRATIC WINDS NEAR ANY THUNDERSTORM ACTIVITY WILL
LIKELY FURTHER EXACERBATE THE FIRE DANGER THREAT. IN ADDITION...
THESE STRONG WINDS COULD PUSH WELL AHEAD OF THE HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM...VERY HIGH FIRE WEATHER
            AND DANGEROUS HEAT POTENTIAL.
THURSDAY THROUGH SATURDAY...THUNDERSTORM AND DANGEROUS HEAT
            POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH MUCH OF
THE WEEK. THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA WITH THE
POTENTIAL FOR MAINLY AFTERNOON THUNDERSTORMS. THERE COULD BE AN
ENHANCED SEVERE THREAT ON WEDNESDAY AS MODERATE INSTABILITY COMBINES
WITH STRONG WIND FIELDS ALOFT. THE STRONGER STORMS WOULD LIKELY
POSE A THREAT OF DAMAGING DOWNBURST WINDS. IN ADDITION...FIRE
WEATHER CONCERNS WILL REMAIN HIGH AS GENERALLY HOT AND DRY
CONDITIONS CONTINUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Aug 8, 10:13 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1113 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     8 NE FORUM              36.26N 93.61W
08/06/2011                   CARROLL            AR   PUBLIC

            2-3 INCH LIVE TREE LIMBS SNAPPED...LOTS OF SMALLER LIMBS
            AND LEAVES COVERING THE ROADS. TIME ESTIMATED BASED ON
            RADAR.

&&

LACY
Local storm report, Aug 8, 12:39 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
139 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     TULSA                   36.13N 95.92W
08/06/2011                   TULSA              OK   PUBLIC

            FLAG POLE SNAPPED AT LOCAL AUTO DEALERSHIP AND MOTEL SIGN
            DAMAGED NEAR I-44 AND MEMORIAL.

0629 PM     TSTM WND GST     TULSA                   36.13N 95.92W
08/06/2011  E60.00 MPH       TULSA              OK   NWS EMPLOYEE

            THUNDERSTORM WIND GUST AT NWS OFFICE 11TH AND 169
            ESTIMATED 60 MILES PER HOUR.

0630 PM     TSTM WND DMG     8 WNW KELLYVILLE        35.99N 96.35W
08/06/2011                   CREEK              OK   FIRE DEPT/RESCUE

            ROOF BLOWN OFF BARN. DAMAGE TO ROOFS OF SEVERAL MOBILE
            HOMES. LARGE TREE LIMBS BROKEN. ...FREEDOM HILL

0630 PM     TSTM WND DMG     3 NNW BROKEN ARROW      36.09N 95.81W
08/06/2011                   TULSA              OK   PUBLIC

            SEVERAL LARGE TREES GREATER THAN 2 INCHES IN DIAMETER
            SPLIT AND BLOWN DOWN AT SHILOH NEIGHBORHOOD AT BATTLE
            CREEK.

0632 PM     TSTM WND GST     4 N BROKEN ARROW        36.11N 95.79W
08/06/2011  E70.00 MPH       TULSA              OK   TRAINED SPOTTER

            SPOTTER REPORTED 60 TO 70 MILE PER HOUR WIND GUST AND
            DIME HAIL AT SAVAGE PARK.

0644 PM     TSTM WND GST     JENKS                   36.02N 95.97W
08/06/2011  M63.00 MPH       TULSA              OK   ASOS

            55KT GUST MEASURED AT THE JENKS RIVERSIDE AIRPORT.

0654 PM     HAIL             3 N CATOOSA             36.23N 95.75W
08/06/2011  E0.75 INCH       ROGERS             OK   AMATEUR RADIO

            NEAR PORT OF CATOOSA.

0658 PM     TSTM WND GST     5 NNW INOLA             36.22N 95.54W
08/06/2011  E65.00 MPH       ROGERS             OK   NWS EMPLOYEE

            FLAG POLE AND TREES DAMAGED BY THUNDERSTORM WIND GUST
            ESTIMATED TO 65 MPH BY OFF DUTY NWS EMPLOYEE.

&&

LACY
Special weather statement, Aug 8, 1:19 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
219 PM CDT MON AUG 8 2011

ARZ001-081945-
BENTON AR-
219 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     BENTON

AT 220 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF BENTONVILLE TO 2 MILES NORTH OF
HIGHFILL...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WALNUT HILL...ROCKY COMFORT...
BENTONVILLE...ROGERS...LOWELL...PEA RIDGE...HEALING SPRINGS...
SPRINGTOWN...HIGHFILL...CAVE SPRINGS...VAUGHN...CENTERTON AND AVOCA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3621 9420 3625 9445 3647 9417 3641 9390
TIME...MOT...LOC 1920Z 270DEG 19KT 3641 9414 3629 9435

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Benton

When
August 8, 1:42 PM CST
Where
Benton County, 3 mi E of Rogers
Measured
1 in hail
Reported by
Public
Coordinates
36.330, -94.066

Thunderstorm Wind, Benton

When
August 8, 1:44 PM CST
Where
Benton County, 3 mi N of Lowell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.293, -94.130

Strong thunderstorm wind blew down large tree limbs onto the roadway.

Thunderstorm Wind, Madison

When
August 8, 2:33 PM CST
Where
Madison County, Aurora
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.000, -93.700

Strong thunderstorm wind blew down numerous large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334195, 334199, 334200.